Hi, My dad has a condition marked by black feces. This goes on for 3 days , at the second day, he feel dizzy. I’m afraid that those black feces are mixed with blood, and that causes him to feel dizzy. Has he got malena? Is this dangerous? How to cure this? I really need your prompt answer on this issue. Thanks a lot for your assistance.
Black feces are usually associated with gastrointestinal bleeding. The black color is caused by oxidation of the iron in the hemoglobin.
Patients sometimes demonstrate features / symptoms of anemia and / or hypotension.
The occurrence of blood in the stool ought to be verified with a hemoccult slide through examination per rectum, a positive stool guaiac from the laboratory or presence of frank blood on the examining finger.
Then an endoscopy needs to be conducted to determine the cause.
Black Feces Causes
- The commonest cause for tarry stools is peptic ulcer
- Melena may occur due to an overdose of certain drugs, like specific anti-coagulants, such as warfarin
- Cancer is another important cause for tarry stools. Tumors of the esophagus, stomach or the small intestine
- Gastritis or stomach inflammation
- Esophageal varices
- Mallory-Weiss syndrome
- Mesenteric vascular occulsion is a dangerous cause, and is associated with vomiting, abdominal pain, and fever
Urgent care is required to determine and ascertain any grave causes and to avert life threatening emergencies.
- Encourage bed rest.
- Good skin care is essential and check skin integrity.
- Prepare the patient for the investigations, including blood tests, gastro copy, endoscopy, and barium swallow
- Avoid aspirin, other nonsteroidal anti-inflammatory drugs, and alcohol.